We decided to review each of her medications and discuss their benefits and risks over a couple of visits. She was most eager to discontinue the donepezil, which had caused diarrhea. She was concerned when I informed her of the potential side effects of antipsychotics. “My doctor asked me if I had any side effects at each visit; I answered that I felt nothing wrong; I had not realized that side effects could appear later.”
She was adamant about staying on buspirone, as she felt it helped her the most with her anxiety at social events. She voiced concern about discontinuing the antipsychotics despite being unsettled by my review of their risks. She asked that we taper them slowly.
In regard to receiving psychosocial support throughout this period of deprescribing, Rosalie declined weekly psychotherapy. She reported having a good social network in San Diego that she wanted to rely on.
I often worry about consequences of stopping a medication, especially when I was not present at the time of its initiation. I agonize that the patient might relapse from my need to carry out my agenda on deprescribing. I try to remind myself that the evidence supports my decision making. The risks of psychotropics often are slow to show up, making the benefit of deprescribing less tangible. However, this case was straightforward.
Rosalie quickly improved. Tapering the antipsychotics was astonishing to her: “I can think clearly again.” Within 6 months, she was on buspirone only – though willing to discuss its discontinuation. She had a lead for a job and was hoping to return to work soon. Rosalie continued to miss her husband but had not heard him in some time. She has not had symptoms of psychosis or depression. Her cognition and mood were intact on my clinical assessment.
Sadly and shockingly, cases like that of Rosalie are common. In my practice, I routinely see patients on multiple psychotropics – often on more than one antipsychotic. Their diagnoses are vague and dubious, and include diagnoses such as “unspecified psychosis” and “cognitive impairments.” Clinicians occasionally worry about relapse and promote a narrative that treatment must be not only long term but lifelong.4 There is some evidence for this perspective in a research context, but the clinical world also is filled with patients like Rosalie.
Her reports of auditory hallucinations were better explained by her grief than by a psychotic process.5 Her memory complaints were better explained by anxiety at the time of her testing while suffering from the side effects from her numerous psychotropics.6 Her depressive complaints were better explained by appropriate sadness in response to stressors. Several months later with fewer diagnoses and far fewer psychotropics, she is functioning better.
- Polypharmacy can lead to psychiatric symptoms and functional impairment.
- Patients often are unaware of the complete risks of psychotropics.
- Psychiatric symptoms are not always associated with a psychiatric disorder.
- Deprescribing can be performed safely and effectively.
- Deprescribing can be performed with the patient’s informed consent and agreement.